Just as with any other parent, I was alarmed at the rate at which my daughter’s teeth were getting cavities and decay. It started after her third birthday and I blamed myself for not being around to supervise her as I used to leave early for work. I also had a talk with my househelp and she swore that she always supervises little Hailey every time she brushed her teeth.
As days went by, the decaying continued and it actually happens so fast. You’d notice a tooth with some spots on the enamel and soon after, the cavity affects the whole tooth.
As I was trying to figure this out, my friend said in passing the other day that antibiotics are the reason tooth decays are really affecting our children’s milk teeth.
I remembered when we did not rest for days because Hailey suffered chest infections, chronic coughs, pneumonia, ear infection and tonsillitis. One time the infections stretched over a long period and I felt we gave her every kind of antibiotic on the shelf. Not only was it frustrating but also Hailey ended up with vaginal and fungal infections, a side effect of the antibiotics.
I was afraid that by the time they start showing, all her permanent teeth will be affected.
I eventually called our dentist Dr. Hawa Kwamboka. She confirmed that antibiotics such as amoxicillin indeed caused tooth decay in children.
While antibiotics are good for treating bacterial and fungal infections such as strep throat, pneumonia, certain sinus and ear infections, research has found that they may affect tooth enamel. Amoxicillin is very often prescribed for babies with ear infections.
Dr. Kwamboka emphasized on the need for parents to ensure that their babies have brushed after every meal, even at school if they are on antibiotics for at least one week. She also urged parents to take their children to the dentist once they notice cavities and discolouration.
“As long as there is a bad tooth in the mouth the problem will continue spreading even to the permanent teeth unless the process is halted by a dentist through either fillings or extractions,” she said adding that if front teeth are sensitive, the pain will be unbearable and will affect sleep, eating and talking.
Tetracycline is another antibiotic that can affect a child’s teeth. It is dangerous if the mother takes the medicine while pregnant and it is advised that children who are younger than 8 years should not take it at all. Tetracycline stains the teeth if used in childhood. When mothers take it during their pregnancy it can cause permanent discolouration to the teeth of their children.
According to a study by a team of University of Iowa researchers led by Dr. Liang Hong, amoxicillin use during early infancy seems to be linked to dental fluorosis on both permanent first molars and maxillary central incisors. The signs of fluorosis range from barely noticeable white flecks to brown stains.
Dr. Hong and colleagues assessed the link between dental fluorosis and amoxicillin use during childhood based on data from the Iowa Fluoride Study, a prospective study investigating fluoride exposures, biological and behavioural factors, and children’s dental health.
“Duration of amoxicillin use was related to the number of early-erupting permanent teeth with fluorosis,” they wrote.
By age 1, three-quarters of the subjects had used amoxicillin, and by 32 months, 91 percent of participants had used the antibiotic.
“Overall, 24 percent had fluorosis on both maxillary central incisors,” the authors wrote, adding that Amoxicillin use from three to six months doubled the risk of dental fluorosis.
“The findings suggest that amoxicillin use in infancy could carry some heretofore undocumented risk to the developing teeth,” the researchers wrote. “While the results of this one study do not warrant recommendations to cease use of amoxicillin early in life, they do further highlight the need to use antibiotics judiciously, particularly during infancy.”
Need for additional research
Additional laboratory and clinical studies with specified amoxicillin dosages and well-designed epidemiological studies are needed to confirm the results, added the study’s authors.
Editorialist Paul Casamassimo, DDS, MS, agrees that there is a need for more research as well. Casamassimo works at Ohio State University’s College of Dentistry and Columbus Children’s Hospital. He didn’t work on Hong’s study.
“As a clinician, I would welcome an explanation that would help parents’ guilt, exonerate both medical and dental providers, and, most importantly, help me to prevent a needless occurrence of fluorosis in my patients,” writes Casamassimo.
“Until that time, the best course of action may be what both the medical and dental communities have advocated for a long time — careful, thoughtful, and appropriate use of both fluoride and antibiotics,” he continues.